Severe generalized argyria secondary to ingestion of colloidal silver protein

Authors


J. M. L. White, Dermatology Department, King's College Hospital, Denmark Hill, London SE5 9RS, UK. Tel.: 020 7737 4000, bleep 215. Fax: 020 73463616.
E-mail: jonathanmlwhite@hotmail.com

Abstract

Summary Argyria is a rare cause of cutaneous discolouration caused by silver deposition. We report a case of dramatic and diffuse argyria secondary to ingestion of colloidal silver protein over a 1-year period. Stained electron microscopy with spectral analysis was used to confirm the clinical diagnosis. Silver–protein complexes are deposited in the skin and reduced to inert silver salts by sunlight in a process similar to that harnessed in photography. Our patient had obtained the silver for consumption via mail order. It had been advertised as a cure for a variety of diseases. Colloidal silver protein is commercially available as a ‘food supplement’, hence circumventing the strict controls placed on medicines.

Ancillary